Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 11, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 8, 1997, 5:12 PM EST for Lee County, Terrell County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1997, 5:12 PM EST (22:12 UTC)
- Expired
- Jan 8, 1997, 6:00 PM EST
- In force
- 48 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Lee County, GA, Terrell County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 5:18 PM EST | Hail 0.75 | Dawson, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 082215 RRA SVRTLH GAC273-177-082300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 512 PM EST WED JAN 8 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST GEORGIA ...TERRELL AND LEE COUNTIES AT 510 PM RADAR INDICATED A POSSIBLE SEVERE THUNDERSTORM OVER SOUTHWEST TERRELL COUNTY...ABOUT 3 MILES SOUTHWEST OF DAWSON. DAWSON AND SMITHVILLE ARE IN THE PATH OF THIS STORM. THE STORM IS MOVING NORTHEAST AT 35 MPH. THIS STORM WILL LIKELY PRODUCE LARGE HAIL. SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN. IF YOU ARE IN THE PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:57 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 8, 2:57 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 230 PM EST WED JAN 8 1997 LOOKS LIKE ANOTHER ROUND OF TSTMS FOR TONITE AS CNVTN FLAIRING UP AGAIN IN NORTHERN GULF AS SEEN ON SATL AND 88-D. KEVX VAD INDICATES FAVORABLE DIR AND SPD SHEAR WITH HELICITIES 300-500(M/S)2. LATEST SFC ANALYSIS HAS WARM FNTL BOUNDARY FROM JUST NORTH OF TPA ACROSS NORTHERN GULF INTO SFC LOW SOUTH OF LA. EXPECT PCPN WILL SPREAD ACROSS CWA AGAIN TONITE AS SFC LOW DEEPENS OVR VCNTY OF MSY. MODELS TRACK LOW TO N-NE ACROSS AL INTO TN THUR DRAGGING CLD FNT INTO WESTERN PORTION OF CWA LATE THUR AFTERNOON. PLENTY OF MOISTURE AVALIABLE FOR CLD FROPA AFTER WARM FNTL PASSAGE HELPS PW'S RISE TO 1 1/2 INCHES...RIBBON OF MEAN RH 90% SPREADS ACROSS AREA AND LI DROPS TO -5. ALTHO BEST DYNAMICS TRACK NORTH OF AREA THRU PERIOD AS ONCE CLOSED LOW OVER SW U.S. LIFTS OUT TO GREAT LAKES REGION. CLD FNT PROGGD TO BE EAST OF CWA BY 06Z FRI AT WHICH TIME TAF PACKAGES BECOME A LTL EASIER. #13
In the hours before
Local storm report, Jan 8, 1:45 PM EST, 3 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EST WED JAN 8 1997
...PRELIMINARY STORM REPORT FOR JANUARY 8...
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 AM WESTVILLE FL HAIL.
01/08/97 HOLMES DIME SIZED.
REPORTED BY HOLMES EM.
0730 AM GRACEVILLE FL HAIL.
01/08/97 JACKSON NICKEL SIZED.
REPORTED BY GRACEVILLE PD.
0745 AM BONIFAY FL HAIL.
01/08/97 HOMES NICKEL SIZED.
REPORTED BY HOLMES EM.
0830 AM ALTHA FL HAIL.
01/08/97 CALHOUN DIME SIZED...COVERED GROUND.
NUMEROUS REPORTS OF DIME SIZED
HAIL THROUGHOUT COUNTY.
0935 AM TALLAHASSEE FL HAIL.
01/08/97 LEON DIME SIZED.
REPORTED BY OFF DUTY NWS
EMPLOYEE.Local storm report, Jan 8, 2:09 PM EST, 3 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EST WED JAN 8 1997
...PRELIMINARY STORM REPORT FOR JANUARY 8...
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 AM WESTVILLE FL HAIL.
01/08/97 HOLMES DIME SIZED.
REPORTED BY HOLMES EM.
0730 AM GRACEVILLE FL HAIL.
01/08/97 JACKSON NICKEL SIZED.
REPORTED BY GRACEVILLE PD.
0745 AM BONIFAY FL HAIL.
01/08/97 HOMES NICKEL SIZED.
REPORTED BY HOLMES EM.
0830 AM ALTHA FL HAIL.
01/08/97 CALHOUN DIME SIZED...COVERED GROUND.
NUMEROUS REPORTS OF DIME SIZED
HAIL THROUGHOUT COUNTY.
0935 AM TALLAHASSEE FL HAIL.
01/08/97 LEON DIME SIZED.
REPORTED BY OFF DUTY NWS
EMPLOYEE.The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 11:52 AM EST | Severe Thunderstorm Warning | TAE | Randolph | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.